Wyoming, 2018Winter Storm in Wyoming, February 18 to 19, 2018
February 18 to 19, 2018 · NWS BYZ · 1 event in 1 county or zone
Arctic air at the surface, combined with a moist flow off the Pacific, resulted in heavy snow across the Sheridan Foothills.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air at the surface, combined with a moist flow off the Pacific, resulted in heavy snow across the Sheridan Foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 18, 3:43 AM MST, 4 hours 31 minutes earlier.
Area forecast discussion, Feb 18, 3:43 AM MST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Billings MT
343 AM MST Sun Feb 18 2018
.SHORT TERM...valid for Tdy and Mon...
Snow had spread south overnight as isentropic ascent and an area
of frontogenesis moved through the area. Many places saw a few
inches of snow overnight, with the mountains outside Cooke City
receiving upwards of a foot of new snow. Models struggled greatly
with the area of snow overnight, and now prog snow to linger
along our southern areas this morning, gradually spreading back
north by the afternoon as the arctic air deepens and isentropic
ascent increases again, leading to a period of overrunning
precipitation. Snowfall is expected to persist through much of
Monday, before an upper trough moves overhead causing snow to
slide east of the area. Have gone ahead and issued Winter Storm
Warnings for the Beartooth and Red Lodge foothills, as well as
expanded Winter Weather Advisories currently in effect for
portions of the area to include the rest of the area, and taken
them through Monday. Have also extended the Winter Storm Warning
for the Crazy and Beartooth/Absaroka mountains through Monday.
Additional snowfall from today through Monday will range from 3 to
6 inches across much of the lower elevations (lesser totals
towards Miles City and Baker), to 4 to 8 inches for the Beartooth
and Red Lodge foothills, to 6 to 14 inches for the mountains.
Highs today will be in the lower teens for many areas, with
temperatures struggling to make it above zero on Monday as the
arctic air deepens. Low temperatures tonight are expected to range
from the single digits to teens below zero, with teens to twenties
below zero Monday night. Livingston, Billings, and Sheridan may
break their low temperature records Monday night. STP
.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...
Colder than normal with unsettled conditions but no big system
remains the theme of the extended period. Temperatures will be
slow to warm up from the deep freeze as there is not a ton of wind
to scour it out and some periods of clearing during the nighttime
hours followed by cloud cover during the day work to hold
temperatures down given the deep snowpack currently in place.
Pacific moisture will work into the area but mainly produces
mountain precipitation, occasionally spilling into the plains but
any accumulations outside of the mountains will be very light. Chambers
&&
.AVIATION...
Periods of snow will impact the area today, with more persistent
snow mid afternoon into tonight. Heavier bands of snow will
produce LIFR conditions. Expect mountain obscuration through
tonight. Southwest to westerly surface winds will be gusty in the
foothills this morning, but will turn east to northeast by late
morning with reduced speeds. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Mon Tue Wed Thu Fri Sat
-------------------------------------------------------
BIL 013 906/001 918/005 909/015 001/026 003/028 010/031
8/S 96/S 21/B 11/B 11/B 12/J 12/J
LVM 020 910/002 917/010 906/017 007/027 009/031 014/033
9/S 94/S 21/B 12/J 12/J 22/J 22/J
HDN 014 905/002 921/006 912/016 904/023 901/026 006/028
8/S 96/S 21/B 10/U 01/B 11/B 11/B
MLS 012 906/000 915/002 915/010 908/016 905/019 002/022
4/S 76/S 31/B 00/U 01/B 11/B 11/B
4BQ 018 903/003 916/002 914/014 905/022 901/025 005/027
8/S 98/S 31/B 00/U 00/U 01/B 11/B
BHK 012 905/002 914/002 914/010 906/019 904/020 001/023
3/S 66/S 31/E 00/U 00/B 11/B 11/B
SHR 022 906/003 919/008 914/016 907/024 000/027 005/031
9/S 97/S 31/B 10/U 00/U 11/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 5 PM MST Monday FOR
ZONES 28-29-34-35-39>42-63>65.
Winter Weather Advisory in effect until 11 PM MST Monday FOR
ZONES 30-31-36>38-57-58.
Winter Weather Advisory in effect until 9 AM MST this morning
FOR ZONES 32-33.
Winter Storm Warning in effect until 5 PM MST Monday FOR
ZONES 56-66>68.
WY...Winter Weather Advisory in effect until 11 PM MST Monday FOR
ZONES 98-99.
&&
weather.gov/billingsHazardous weather outlook, Feb 18, 3:06 AM MST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
306 AM MST Sun Feb 18 2018
MTZ028>042-056>058-063>066-WYZ098-099-181115-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Northeast Bighorn Mountains-
Sheridan Foothills-
306 AM MST Sun Feb 18 2018
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT... Periods of accumulating snowfall and very cold
temperatures.
* WHERE...Portions of south central and southeast Montana and north
central Wyoming.
* WHEN...Periods of snow through Monday. Near record cold Tuesday
morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Periods of accumulating snow may result in poor travel conditions.
Please check the latest forecasts and road reports for your travel
plans.
&&
MTZ067-068-181115-
Absaroka/Beartooth Mountains-Crazy Mountains-
306 AM MST Sun Feb 18 2018
This Hazardous Weather Outlook is for portions of south central
Montana.
* WHAT... Periods of moderate to heavy snowfall producing
accumulations up to a foot in the high country.
* WHERE...Mountains of south central Montana.
* WHEN...Periods of snow through Monday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Backcountry travel will be very difficult to impossible in the
Beartooth/Absarokas and Crazy Mountains this weekend with an
increased threat of avalanches. Please use caution and check the
latest forecasts and avalanche bulletins.
&&
In the hours before
Local storm report, Feb 18, 3:24 AM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
324 AM MST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM SNOW 1 E POMPEYS PILLAR 45.99N 107.93W
02/18/2018 M2.0 INCH YELLOWSTONE MT TRAINED SPOTTER
1158 PM SNOW 2 E BROADVIEW 46.10N 108.70W
02/18/2018 M4.0 INCH YELLOWSTONE MT PUBLIC
&&
TRCLocal storm report, Feb 18, 6:59 AM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
659 AM MST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 AM NON-TSTM WND GST JUDITH GAP 46.69N 109.75W
02/18/2018 M51.00 MPH WHEATLAND MT DEPT OF HIGHWAYS
0600 AM SNOW 2 NE LAUREL 45.70N 108.73W
02/18/2018 M3.0 INCH YELLOWSTONE MT COCORAHS
0700 AM SNOW 3 NNE BILLINGS 45.84N 108.52W
02/18/2018 M1.5 INCH YELLOWSTONE MT COCORAHS
&&
TRCLocal storm report, Feb 18, 7:03 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
703 AM MST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 AM HEAVY SNOW 1 S RED LODGE 45.18N 109.26W
02/18/2018 M7.0 INCH CARBON MT CO-OP OBSERVER
&&
TRCLocal storm report, Feb 18, 7:58 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
758 AM MST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 5 SE REED POINT 45.67N 109.47W
02/18/2018 M2.0 INCH STILLWATER MT COCORAHS
0630 AM SNOW 1 W STORY 44.58N 106.91W
02/18/2018 M2.4 INCH SHERIDAN WY CO-OP OBSERVER
0700 AM SNOW WILSALL 46.00N 110.66W
02/18/2018 M2.6 INCH PARK MT COCORAHS
0700 AM SNOW 14 NNE SHERIDAN 44.98N 106.85W
02/18/2018 M4.9 INCH SHERIDAN WY COCORAHS
0700 AM SNOW 13 SW ROUNDUP 46.33N 108.74W
02/18/2018 M1.0 INCH MUSSELSHELL MT CO-OP OBSERVER
0700 AM SNOW 6 W BRIDGER 45.29N 109.04W
02/18/2018 M2.3 INCH CARBON MT COCORAHS
0700 AM SNOW 2 W STORY 44.58N 106.93W
02/18/2018 M1.0 INCH SHERIDAN WY COCORAHS
0700 AM SNOW 1 S KLEIN 46.40N 108.55W
02/18/2018 M5.1 INCH MUSSELSHELL MT COCORAHS
0700 AM SNOW 1 S PARK CITY 45.63N 108.92W
02/18/2018 M1.5 INCH STILLWATER MT COCORAHS
0700 AM SNOW 1 W STORY 44.57N 106.90W
02/18/2018 M1.5 INCH SHERIDAN WY COCORAHS
0700 AM SNOW 12 E ASHLAND 45.61N 106.07W
02/18/2018 M2.0 INCH POWDER RIVER MT COCORAHS
0715 AM SNOW 1 N SHERIDAN 44.81N 106.96W
02/18/2018 M4.0 INCH SHERIDAN WY COCORAHS
0800 AM SNOW 1 W BIG HORN 44.68N 107.01W
02/18/2018 M2.3 INCH SHERIDAN WY CO-OP OBSERVER
0800 AM SNOW 7 SW BILLINGS 45.71N 108.65W
02/18/2018 M1.5 INCH YELLOWSTONE MT COCORAHS
&&
VLSWinter Storm, Sheridan Foothills
- When
- February 18, 8:14 AM MST to February 19, 3:00 AM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
Snowfall amounts of 6 to 8 inches were reported across the area. Severe driving conditions were also reported on I-90 from Wyola to the Wyoming state line.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Hail in California, February 18 to 19, 201817 injured · 0.25 in hail · 24 events
- Winter Storm and High Wind in New Mexico, February 18 to 20, 2018$50,000 · 73 kt wind · 17 events
- High Wind and Strong Wind in Nevada, February 18 to 19, 2018$75,000 · 57 kt wind · 2 events
- High Wind in California, February 18 to 19, 2018$60,000 · 56 kt wind · 2 events
- Winter Storm and Winter Weather in South Dakota, February 18 to 20, 201824 events
- Blizzard and Winter Storm in Colorado, February 18 to 20, 201814 events
- Heavy Snow in South Dakota, February 18 to 20, 201813 events
- Heavy Snow in Minnesota, February 18, 201810 events
- Heavy Snow and High Wind in Nevada, February 18, 201886 kt wind · 10 events
- Heavy Snow in Utah, February 18 to 20, 20188 events
- Heavy Snow in Minnesota, February 18 to 19, 20188 events
- Heavy Snow and High Wind in California, February 18 to 19, 2018116 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732521.